Taking drugs always comes with dangerous side effects. Overdose is one of the most serious problems that can result from using drugs. Whether it is an accidental or an intentional overdose, knowing about drug overdose symptoms, their risk, and prevention will help prevent severe and lasting consequences. Fresh Start Recovery Center has the experienced and compassionate staff to help individuals help with drug addiction treatment and educate others on what to look for.
Drug Overdose Symptoms to Know
The physical and psychological symptoms of drug overdose vary based on the specific drug involved. However, common symptoms include:
- Dilated pupils
- Blue lips and fingertips or body
- Vomiting and nausea
- Abnormal breathing
- Seizures and trembling
- Irregular heart rate and chest pain
Besides these, unconsciousness is also a sign of drug overdose. An individual may or may not experience all the symptoms mentioned above. The worst outcome of taking drugs is overdosing, which can result as a consequence of various factors.
Risk Factors of a Drug Overdose
Do you or someone you know face challenges with drug abuse or drug addiction? Know that the risk of overdose is always there. However, certain conditions and situations increase that risk. Some of the risk factors of experiencing a drug overdose include:
- Apparent dependence on a chemical substance
- Abuse of multiple substances
- Prior overdose
- Previous suicide attempt
- Low-level tolerance
- Reluctance to seek help when necessary
- A gradual increase in dosage
A person recently released from prison or has started using drugs again after abstaining is also at risk. The use of intravenous medications or suddenly dropping from drug abuse treatment is dangerous as well.
What to Do if a Person Overdoses on Drugs
Knowing the drug overdose symptoms is crucial in saving lives. You may never know, but someone close to you could be struggling and could end up overdosing. If that happens, make sure to call for help right away.
You may also take action while you wait for medical personnel to arrive. However, make sure that you don’t put yourself at risk. Some people who have overdosed exhibit unpredictable behavior, which includes violent behavior.
There are many ways you can help someone who overdosed on drugs, including:
- Check their breathing and heart rate
- If unconscious, get them to respond by calmly engaging them
- Turn the person on their side if they aren’t breathing
- Perform CPR if you are qualified
- Don’t let the person take more drugs
- Obtain as much information about the drug taken
- Take the container of any labeled medications to the ER
The most important thing to do is never leave the person alone until the medical professionals arrive. Don’t try to sober them up with some homemade concoction as these remedies won’t help and may even make the situation worse. Call 911 instead.
How to Prevent Drug Overdose
Before a drug overdose occurs, drug abuse symptoms will be evident. So stay attentive for warning signs. The best way to prevent your loved one from an overdose is to encourage them to get help.
Coax and support them into entering our outpatient rehab center. It will help them steer clear of drugs. The earlier they seek help results in a higher chance that they will achieve lifelong sobriety.
Steps you can take to prevent someone from a drug overdose include:
- Increase awareness of drug abuse, especially the risks and signs
- Know the drugs that someone is taking, as well as its dosage
- Avoid taking multiple drugs or combining drug use with other substances
- Seek treatment for substance abuse if you have an addiction
Get Help from Fresh Start Recovery Center
If you are concerned about someone’s drug use, get help from Fresh Start Recovery Center. Their medical staff is prepared to help you or your loved one in breaking free from drug abuse and addiction.